Hail, Frontier
- When
- July 2, 9:45 PM CST to 10:00 PM CST
- Where
- Frontier County, 13 mi SE of Stockville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.397, -100.205
A line of thunderstorms extending from central into southwestern Nebraska developed during the evening hours. The tail end of this line contained a severe thunderstorm which hit eastern portions of Frontier county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms extending from central into southwestern Nebraska developed during the evening hours. The tail end of this line contained a severe thunderstorm which hit eastern portions of Frontier county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 2:21 PM CST, 7 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT SAT JUL 2 2011 .SYNOPSIS... CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS SOUTHWEST INTO CENTRAL NEBRASKA GENERATED INITIALLY BY ISENTROPIC LIFT NEAR THE 310-315K LAYER AND ENHANCED BY DECENT MID LEVEL LAPSE RATES ALLOWING FOR UPSCALE GROWTH THROUGH THE EARLY AFTERNOON. CLOUD TOPS HAVE COOLED RECENTLY AND THERE HAS BEEN AN INCREASE IN LIGHTNING COVERAGE AS WELL...LEADING TO ISOLATED REPORTS OF PEA TO MARBLE SIZED HAIL. MEANWHILE SHORT WAVE SLIDING EAST ACROSS NORTHERN WY WILL PUSH INTO THE NORTHERN PLAINS LATER THIS EVENING...AND IS ENHANCING UPSLOPE/CONVERGENCE IN FAVORED TERRAIN AREAS FURTHER WEST LEADING TO AN INCREASE IN CUMULUS AND TOWERING CUMULUS GROWTH OVER THE PAST COUPLE OF HOURS. TEMPERATURES IN THE MIDDLE PORTION OF NEBRASKA HAVE STRUGGLED DUE TO CLOUD COVER AND PRECIPITATION...BUT HAVE RISEN TO EXPECTED LEVELS IN THE EASTERN PANHANDLE AND FURTHER WEST. && .SHORT TERM (TONIGHT THROUGH 12Z MONDAY)... SHORTWAVE IMPULSE RESPONSIBLE FOR PRODUCING ISOLATED SHOWERS AND THUNDERSTORMS CONTINUES EAST ACROSS CENTRAL NEBRASKA EARLY THIS AFTERNOON...WITH CLEARING SKIES NOTED OVER THE FAR EASTERN PANHANDLE. EXPECT THE CLEARING TREND FROM WEST TO EAST TO CONTINUE AS A QUICK SHOT OF SUBSIDENCE TAKES CONTROL BEHIND THE PASSING WAVE. HOWEVER THE CLEARING TREND WILL BE BRIEF...AS ANOTHER WAVE IS PROGRESSIVELY PASSING THROUGH NORTH CENTRAL WYOMING IN NEAR ZONAL FLOW. AS THE WAVE DRAWS NEAR...LIFT WILL INCREASE OVER WESTERN NEBRASKA...WHICH SHOULD SPARK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS EVENING. THERE REMAINS QUESTIONS ON HOW THE EARLY CONVECTION WILL AFFECT FUTURE STORM DEVELOPMENT THIS EVENING...ESPECIALLY EAST OF HIGHWAY 61. LATEST ANALYSIS WOULD SUGGEST A MODERATELY UNSTABLE ATMOSPHERE WEST OF HIGHWAY 61...WITH GREATER THAN 2000 J/KG OF CAPE PRESENT. EAST WHERE CLOUDS HAVE REMAINED FOR MUCH OF THE DAY...LESS THAN A 1000 J/KG IS PRESENT. WITH THE EXPECTANT CLEARING...THE FORECAST CALLS FOR FURTHER DESTABILIZATION OF THE BOUNDARY LAYER...WHICH WILL AID IN STORM MAINTENANCE/DEVELOPMENT. SO A FEW SEVERE STORMS CAPABLE OF LARGE HAIL AND STRONG WIND GUSTS IS NOT OUT OF THE QUESTION...ESPECIALLY OVER WESTERN NEBRASKA WHERE THE STEEPEST LOW LEVEL LAPSES RATES WILL RESIDE. OTHERWISE THE ONLY OTHER CONCERN IS FOR THE POTENTIAL OF HEAVY RAINFALL. MODELS AGREE ON A GENERAL INCREASE OF PWATS TO GREATER THAN 1.25 INCHES OVER MUCH OF THE CWA...WITH THE GFS REMAINING THE MOST BULLISH AT GREATER THAN AN INCH AND A HALF. STORMS WOULD HAVE THE CAPABILITY OF HEAVY RAINFALL...BUT EXPECTANT STORM MOVEMENT REMAINS QUICK ENOUGH TO LESSEN THE CONCERN. SUNDAY IS LOOKING TO BE A PLEASANT DAY...WITH THE EXCEPTION OF LINGERING SHOWERS FROM THE PASSING NORTHERN PLAINS SHORTWAVE OVER THE FAR NORTHEAST. WILL MAINLY FOLLOW GUIDANCE WITH HIGHS IN THE 80S OVER THE FAR NORTHEAST. ACROSS THE SANDHILLS AND FAR SOUTHWEST...CLEAR SKIES AND WARMING H85 TEMPERATURES TO 30C SHOULD ALLOW FOR TEMPERATURES IN THE LOW TO MID 90S. .LONG TERM (MONDAY THROUGH SATURDAY)... LONGER TERM PATTERN DOMINATED PRIMARILY BY BROAD UPPER RIDGE CENTERED OVER THE SOUTHWEST/SOUTHERN ROCKIES THROUGH THE END OF THE WEEK. MODELS HAVE HANDLED THIS SIMILARLY AS MIGHT BE EXPECTED IN A TYPICAL SUMMERTIME WEAK UPPER FLOW PATTERN...BUT DAY TO DAY DETAILS REMAIN DIFFERING. INITIAL HEIGHT RISES BEHIND EXITING POTENT SHORT WAVE THIS WEEKEND WILL ALLOW FOR PREVAILING SUBSIDENCE THROUGH THE DAY MONDAY BEFORE NEXT SHORT WAVE FLATTENS THE RIDGE ACROSS THE NORTHERN PLAINS. ASSOCIATED FRONTAL SYSTEM WILL HAVE A STRONG INITIAL PUSH INTO THE NORTHWESTERN PORTION OF NEBRASKA MONDAY EVENING AND SHOULD SERVE AS GOOD FOCUS FOR TSRA DEVELPOMENT THERE MONDAY EVENING AND SLIDING EAST-SOUTHEAST OVERNIGHT INTO TUESDAY. TEMPERATURES WILL WARM SIGNIFICANTLY IMMEDIATELY EAST OF THE FRONT MONDAY AFTERNOON WITH SOUTH TO SOUTHWEST WINDS. HOWEVER...FURTHER EAST HAVE TEMPERED MAX TEMPERTURES SOMEWHAT WITH SOUTHEAST COMPONENT TO WINDS DESPITE FULL SUNSHINE. THIS WILL ALSO ALLOW SURFACE DEW POINTS TO REMAIN INTO THE MID TO UPPER 60S IN THE SOUTHWEST TO LOWER 70S IN THE NORTHEASTERN PORTION OF THE FORECAST AREA SO WILL HAVE TO MONITOR FOR HEAT ADVISORY POTENTIAL. OTHERWISE HAVE INCREASED PRECIP CHANCES MONDAY NIGHT IN THE NORTHERN PORTION OF THE AREA. THE AFOREMENTIONED FRONT WILL HAVE A TOUGHER TIME PROGRESSING SOUTHWARD TUESDAY AS IT GETS LEFT BEHIND BY THE UPPER SYSTEM PROGRESSING EAST ACROSS THE NORTHENR PLAINS. WITH THE FRONT IN THE AREA THROUGH MID WEEK...THUNDERSTORM CHANCES WILL ALSO REMAIN INTHE FORECAST. IN ADDITION...DEEP MOISTURE WILL ALSO REMAIN ON THE HIGH SIDE WITH MODELS SUGGESTING PRECIPITABLE WATER VALUES ABOVE THE 75TH PERCENTILE COMPARED TO THE LONG TERM MEAN VALUES FOR SOUTHWEST NEBRASKA...AND AT TIMES APPROACHING 2 STANDARD DEVIATIONS ABOVE THE MEAN. THIS MEANS THAT WITH THE STATIONARY FRONT...HIGH MOISTURE IN PLACE AND SEVERAL SUBTLE SHORT WAVES MOVING THROUGH THE BROAD WEST TO NORTHWEST FLOW THAT A HEAVY RAIN THREAT WILL DEVELOP...DEPENDING ON CONVECTIVE TYPE AND COVERAGE THROUGH THE PERIOD. TEMPERATURES WILL BE HELD DOWN DUE TO CLOUD COVER AND PRECIP THROUGH MID WEEK. TOWARD THE END OF THE PERIOD...A DEVELOPING TROUGH OFF THE PAC NORTHWEST COAST WILL PUSH THE RIDGE AXIS FURTHER EAST INTO THE HIGH PLAUINS WHICH SHOLD BEGIN TO LIMIT TSRA POTENTIAL SOMEWHAT...BUT ALSO INCREASE TEMPERATURES IN WESTERN AREAS. && .AVIATION... ONGOING CLUSTER OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE LBF TERMINAL EARLY THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT POSSIBLE OVERNIGHT AT BOTH LBF AND VTN TERMINALS. A POTENT WAVE IS PUSHING EAST OUT OF WYOMING TOWARD THE NORTHERN PLAINS. LIFT WILL INCREASE OUT AHEAD OF THE WAVE TO PROMOTE STORM DEVELOPMENT. HOWEVER THE QUESTION REMAINS HOW MUCH THE ONGOING STORMS/STRATUS WILL DELAY/AFFECT STORMS LATER TONIGHT. CURRENT THINKING IS THAT THE ATMOSPHERE WILL RECHARGE LATER...EVENTUALLY...WITH SUFFICIENT INSTABILITY IN PLACE TO PRODUCE STORMS...SOME OF WHICH MAY BE SEVERE. FOR THE TAF FORECAST...WILL RETURN THE MENTION OF -TSRA TO THE LBF TERMINAL AFTER 00Z TONIGHT...BUT WILL ONLY INCLUDE THE CB QUALIFIER FOR VTN AS MOST OF THE HEAVY ACTIVITY SHOULD REMAIN OVER WESTERN AND SOUTHWESTERN NEBRASKA. HOWEVER...THE 02.12Z GFS WOULD SUGGESTS CLUSTERS OF STORMS TO PUSH ACROSS MUCH OF THE SANDHILLS BY 06Z...SO TRENDS WILL HAVE TO BE WATCHED. OTHERWISE...THE POTENTIAL FOR LOWER CEILINGS AND/OR VISIBILITY RESTRICTIONS WILL BE POSSIBLE EARLY TOMORROW MORNING AS WEAK SOUTHEASTERLY FLOW WILL COMBINE WITH A MOIST BOUNDARY LAYER TO PRESENT THE POSSIBILITY OF FOG OR LOW STRATUS. && .HYDROLOGY... RELEASES FROM LAKE MCCONAUGHY WILL BE LOWERED AS IRRIGATION DEMANDS INCREASE FURTHER UPSTREAM AND MOUNTAIN SNOWMELT WANES. BY MONDAY THE NORTH PLATTE RIVER STAGE IS EXPECTED TO DROP TO 6.8 FEET...THOUGH MAJOR FLOODING WILL CONTINUE ON THE NORTH PLATTE RIVER AT NORTH PLATTE. IN ADDITION...MINOR FLOODING CONTINUES AT LEWELLEN AND BRADY AS WELL. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE TONIGHT ACROSS WESTERN AND SOUTHWEST NEBRASKA...INCLUDING THE INTERSTATE 80 CORRIDOR...THAT COULD RESULT IN ISOLATED HEAVY RAINFALL WHICH WOULD LEAD TO INCREASED RUNOFF. THE ADDITIONAL RAINFALL COULD RESULT IN SLIGHT FLUCTUATIONS ON THE NORTH PLATTE RIVER. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && EXTENDED...JWS SHORT TERM/AVIATION...JACOBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 PM CDT SAT JUL 2 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-032100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 358 PM CDT SAT JUL 2 2011 /258 PM MDT SAT JUL 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL NEBRASKA THROUGH THE EVENING AND WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH. AN ISOLATED STORM MAY PRODUCE LARGE HAIL THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THE THESE THUNDERSTORMS. LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS...THERE IS A POTENTIAL FOR ADDITIONAL THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BE SEVERE. AN UNSTABLE ATMOSPHERE WILL EXIST ACROSS THE EASTERN PANHANDLE WHICH WILL ALLOW STORMS THAT FORM FURTHER WEST TO CONTINUE TO BE STRONG TO SEVERE INTO SOUTHWEST NEBRASKA LATER TONIGHT AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LINGERING THUNDERSTORMS WILL PUSH SLOWLY ACROSS NORTH CENTRAL NEBRASKA SUNDAY MORNING INTO EARLY AFTERNOON BUT SEVERE WEATHER IS NOT EXPECTED. MONDAY NIGHT...A COLD FRONT WILL ENTER NORTHWEST NEBRASKA. AHEAD OF THIS FEATURE...VERY WARM TEMPERATURES AND PLENTY OF LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE BY LATE AFTERNOON ACROSS THE EASTERN PANHANDLE. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE FRONT WEST OF A LINE FROM VALENTINE TO BIG SPRINGS LATE MONDAY AFTERNOON AND MONDAY EVENING...SOME OF WHICH MAY BECOME SEVERE. THESE STORMS ARE EXPECTED TO MOVE EAST INTO NORTH CENTRAL AND PORTIONS OF SOUTHWEST NEBRASKA OVERNIGHT MONDAY INTO TUESDAY MORNING. THROUGH MID WEEK...AN ACTIVE WEATHER PATTERN WILL CONTINUE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY...HOWEVER THE MAIN THREAT WITH ANY THUNDERSTORMS THAT FORM WILL BE HEAVY RAIN. A DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED TOWARD FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 657 PM CDT SAT JUL 2 2011 NEZ069-070-030045- CHASE NE-HAYES NE- 557 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND SOUTHERN CHASE COUNTIES UNTIL 645 PM MDT/745 PM CDT/... AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAMPION...OR 6 MILES WEST OF IMPERIAL... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... IMPERIAL AROUND 610 PM MDT. ENDERS AND ENDERS RESERVOIR STATE RECREATION AREA AROUND 625 PM MDT. WAUNETA AROUND 645 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KECK
The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310079.